Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 7, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 23, 2024, 5:17 PM CDT for Ransom County, Sargent County, North Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2024, 5:17 PM CDT (22:17 UTC)
- Expired
- May 23, 2024, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ransom County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 97 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:42 PM CDT | HAIL 0.88 | Forman, ND | Relayed via social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
281
WUUS53 KFGF 232217
SVRFGF
NDC073-081-232300-
/O.NEW.KFGF.SV.W.0007.240523T2217Z-240523T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
517 PM CDT Thu May 23 2024
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Ransom County in southeastern North Dakota...
Sargent County in southeastern North Dakota...
* Until 600 PM CDT.
* At 516 PM CDT, a severe thunderstorm was located over Straubville,
or 20 miles northwest of Britton, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gwinner, Milnor, Forman, Rutland, Cogswell, De Lamere, and Stirum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4599 9801 4615 9801 4644 9764 4629 9728
4628 9728 4628 9726 4616 9726 4593 9780
4594 9793
TIME...MOT...LOC 2216Z 226DEG 36KT 4605 9794
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Thomas2 follow-up statements
348
WWUS53 KFGF 232236
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
536 PM CDT Thu May 23 2024
NDC073-081-232300-
/O.CON.KFGF.SV.W.0007.000000T0000Z-240523T2300Z/
Ransom ND-Sargent ND-
536 PM CDT Thu May 23 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN RANSOM AND SARGENT COUNTIES...
At 536 PM CDT, a severe thunderstorm was located near Forman, or 20
miles north of Britton, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gwinner, Milnor, Forman, Rutland, Cogswell, De Lamere, and Stirum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4644 9764 4629 9728 4628 9728 4628 9726
4616 9726 4598 9768 4618 9797
TIME...MOT...LOC 2236Z 230DEG 30KT 4609 9770
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Thomas871
WWUS53 KFGF 232255
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
555 PM CDT Thu May 23 2024
NDC073-081-232305-
/O.EXP.KFGF.SV.W.0007.000000T0000Z-240523T2300Z/
Ransom ND-Sargent ND-
555 PM CDT Thu May 23 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANSOM AND
SARGENT COUNTIES WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern North Dakota.
&&
LAT...LON 4644 9764 4629 9728 4628 9728 4628 9726
4616 9726 4598 9768 4618 9797
TIME...MOT...LOC 2255Z 226DEG 36KT 4622 9750
$$
ThomasWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:05 PM CDT, 1 hour 12 minutes earlier. Its key messages:
- Isolated to scattered severe thunderstorms are expected today between 4 pm and 10 pm south of Highway 2. Potential hazards include hail up to two inches and 70 mph winds, with a tornado possible.
- Heavy rain tonight into Friday over portions of the Red River basin may bring additional rises on area rivers.
- Patchy frost could form Saturday early morning in the Devils Lake basin, although will depend on cloud cover and wind.
Area forecast discussion, May 23, 4:05 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 405 PM CDT Thu May 23 2024 .KEY MESSAGES... - Isolated to scattered severe thunderstorms are expected today between 4 pm and 10 pm south of Highway 2. Potential hazards include hail up to two inches and 70 mph winds, with a tornado possible. - Heavy rain tonight into Friday over portions of the Red River basin may bring additional rises on area rivers. - Patchy frost could form Saturday early morning in the Devils Lake basin, although will depend on cloud cover and wind. && .MESOSCALE... Issued at 358 PM CDT Thu May 23 2024 Thunderstorms are rapidly initiating along a surface warm front stretching from central South Dakota into southeast North Dakota. Strong veering near the warm front has allowed for surface-based supercells to develop within the line. With the bulk of our instability in the hail growth zone and strong veering in the vicinity of the warm front, large hail is likely to develop with any supercells. There is the low potential for tornadoes with these supercells thanks to favorable kinematics (especially if supercells can take a hard right turn), but thermodynamics are heavily limiting. As we continue to rapidly develop, upscale growth is likely and may see a transition to a more wind based threat. At least in the near term, hail and tornado risk continues to increase. && .DISCUSSION... Issued at 337 PM CDT Thu May 23 2024 Main upper low is still coming out from the northern Rockies into the western Dakotas. Some convection firing in northeastern SD on the leading edge of the 850mb jet and in uncapped 2000 J/kg SB CAPE has mostly been unorganized and not severe. However, the CAMs still break out some more impressive convective cells later on this afternoon and evening. While the main wind shift with the warm front is still mostly down in SD, there is some 55 dew points pooling further north near the I-94 corridor where winds are from the east. That could make some cells moving in that area interesting and could bring some rotation in addition to the main hazards of hail up to two inches and winds to 70 mph. Will continue to monitor how the mesoscale features develop in the next few hours, but it still seems that we will see some good chances for isolated to scattered severe storms during the 21 to 03Z time frame. As the instability decreases tonight, the main upper low will still be coming out into the Northern Plains and the surface low lifting into the Red River Valley. This time the main deformation band sets up more over our northern counties, with the Devils Lake Basin and northern Red River Valley seeing the best probabilities of over an inch of rain. There is even some 50 to 60 percent probability of over 2 inches of rain by Friday evening. The precipitation will continue to wrap around the low pressure system as it lifts off into Canada Friday night. Some colder temperatures start to come down the backside of the system, with some of the models showing a few flakes mixing in the far northwestern counties as early as Friday morning. No accumulations or impacts expected. More cold air coming down as the system pulls east Friday night, although there is some signs of a reinforcing shortwave bringing some clouds that could prevent frost formation. The active pattern continues into the holiday weekend as flow becomes southwesterly, although the bulk of the energy on Sunday seems like it will be to our south. Northern branch shortwave coming through Monday will dig into the Great Lakes Tuesday, allowing ridging to build in and a warming trend for Wednesday/Thursday. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 704 AM CDT Thu May 23 2024 Band of low clouds (IFR and LIFR) extend from Grand Rapids and Duluth MN west thru Bemidji and are moving southwest. The clouds have cleared out of Waskish but have moved into Thief River Falls and Fosston at 12z. This band of low level cloud cover should break up thru mid morning or at the very least move out of Bemidji and Thief River TAF sites but impact Park Rapids. Outside of this zone...VFR conditions with mid clouds and showers northeast/east central ND and moving into far NW MN. Mid clouds likely all day north of I-94 in ND while some clearing works into far SE ND midday/early aftn. Shower and t-storm development will occur in southern ND late aftn/eve and spread north/east as upper low moves thru into Friday. Conditions like to go widespread IFR either in ceilings or vsbys in rain/t-storms tonight across the area. East winds increasing to 15-20 kts gusts over 25 kts at times into tonight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...Perroux DISCUSSION...JR AVIATION...JR
Hazardous weather outlook, May 23, 4:54 AM CDT, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 454 AM CDT Thu May 23 2024 MNZ001>003-014>017-022>024-027>032-040-NDZ027>030-038-039-049-052- 053-241000- West Polk-Norman-Clay-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland- 454 AM CDT Thu May 23 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered severe thunderstorms are expected today between 4 pm and 10 pm south of Highway 2. Potential hazards include hail up to two inches and 70 mph winds, with a tornado or two possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ004>009-013-NDZ006>008-014>016-024-026-054-241000- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Western Walsh- 454 AM CDT Thu May 23 2024 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are possible across the region this afternoon and evening. The main hazard will be lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, May 23, 4:21 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
421 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Funnel Cloud 1 W Davenport 46.71N 97.09W
05/23/2024 Cass ND Broadcast Media
&&Local storm report, May 23, 4:30 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
430 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM Funnel Cloud 10 W Leonard 46.65N 97.46W
05/23/2024 Cass ND Broadcast Media
&&Special weather statement, May 23, 5:08 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
508 PM CDT Thu May 23 2024
NDZ038-049-052-053-232230-
Sargent ND-Richland ND-Ransom ND-Barnes ND-
508 PM CDT Thu May 23 2024
...STRONG THUNDERSTORMS WILL IMPACT RANSOM...SOUTHEASTERN BARNES...
WEST CENTRAL RICHLAND AND SARGENT COUNTIES THROUGH 530 PM CDT...
At 507 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Litchville to near Forman.
Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lisbon, Enderlin, Gwinner, Milnor, Forman, Wyndmere, and Rutland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern North Dakota.
&&
LAT...LON 4594 9801 4663 9803 4663 9814 4685 9785
4672 9768 4663 9768 4663 9755 4624 9703
4594 9739
TIME...MOT...LOC 2207Z 226DEG 40KT 4656 9811 4613 9753
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ThomasThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:08 PM CDT | Special Weather Statement | FGF | Ransom, Sargent | 22 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.